MAUDE Adverse Event Report: ARTHREX, INC. ARTHREX AR-300,HANDPIECE; POWERED SURG ORTHOPEDIC INSTR

ARTHREX, INC. ARTHREX AR-300,HANDPIECE; POWERED SURG ORTHOPEDIC INSTR
Model Number ARTHREX AR-300,HANDPIECE
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device runs hot.There was no harm or adverse event for patient, operator or third party reported.No further information received.Update avoe 25-oct-2023, further information was provided that no harm for patient, operator or third party occurred.The surgery was finished successfully with a new device with the same part number.It was not necessary to do a second surgery.
 
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Event description: it was reported that the device runs hot.The reported event was confirmed.The manufacturer evaluation revealed the device got significantly warmer than normal after approx.30 seconds.Further it was observed that the handpiece stopped during operation or did not start when switching from clockwise to counterclockwise rotation.The motor presented with sligth running noises which were caused by damaged bearings.The device was dissassembled and the sensor magnet was found twisted resulting from a failing adhesive for the sensor.The adhesive connection was already improved in april 2023, however the device was manufactured prior to this change.The improvement of the adhesive connection between sensor and sleeve in april 2023 was assessed as no change in the device design, but an adjustment in the manufacturing process.Based on the evaluation report created on the defective ar-300 handpiece, the plausible cause for the heating of the device at the customer is due to a wrong commutation magnet positioning.If, due to external factors, its magnetic field is not aligned with the magnetic field of the rotor magnet, the motor would run with less efficiency and leads to a decreased torque and rotational speed of the handpiece.The decreased efficiency also leads to the delta of electric energy being introduced through the battery being dissipated as heat.This would gradually warm up the handpieces housing.Depending on the severity of the displacement, the surgeon would recognize immediately the absence of mechanical power.While using the handpiece, the outer body would gradually warm up.If the surgeon continues to use the handpiece regardless, the temperature would continue to rise until causing discomfort holding the handpiece.By the time the user is not able to hold the handpiece anymore due to discomfort, temperatures are reached that are not yet able to damage the handpiece, as much higher temperatures would be needed.Therefore, it is extremely unlikely for this failure mode to cause any additional, thermic damage to the equipment and additionally harm patient or user.

Brand Name
ARTHREX AR-300,HANDPIECE
Common Device Name
POWERED SURG ORTHOPEDIC INSTR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
emily shafer
8009337001
MDR Report Key18023084
Report Number1220246-2023-08426
Device Sequence Number7594468
Product Code HWE
UDI-Device Identifier00888867099357
UDI-Public00888867099357
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 04/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberARTHREX AR-300,HANDPIECE
Device Catalogue NumberAR-300
Device Lot Number14893109
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/27/2023
Supplement Report FDA Received Date04/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown